Ohio, 2010

Flash Flood in Ohio, July 24 to 25, 2010

July 24 to 25, 2010 · NWS ILN · 1 event in 1 county or zone

Thunderstorms moved through during the late evening hours of July 24th and continued across the area through the early morning hours. The main threat was flash flooding caused by heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms moved through during the late evening hours of July 24th and continued across the area through the early morning hours. The main threat was flash flooding caused by heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 24, 7:01 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 24, 7:01 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
801 PM EDT SAT JUL 24 2010

.SYNOPSIS...
A SLOWLY MOVING FRONT WILL PUSH SOUTH INTO THE REGION THIS EVENING
AND ON SUNDAY. THIS WILL PROVIDE A CHANCE OF SHOWERS AND
THUNDERSTORMS...UNTIL THE FRONT MOVES JUST SOUTH OF THE AREA EARLY
MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
FOCUS FOR THE NEAR TERM WILL BE ON WHAT KIND OF PRECIP CHANCES
MAKE IT INTO THE ILN CWA THIS EVENING AND OVERNIGHT.

CURRENTLY THE FRONTAL BOUNDARY IS ORIENTED ROUGHLY EAST-WEST
ACROSS SOUTHERN LOWER MICHIGAN...BENDING SOUTHWEST ACROSS
ILLINOIS THIS FRONT WILL SLOWLY SINK SOUTHWARD TONIGHT AND INTO
SUNDAY. A REMNANT OUTFLOW BOUNDARY PUSHED EASTWARD THROUGH
NORTHERN OHIO AND STABILIZED THINGS A BIT...AS IS OBVIOUS FROM THE
CUMULUS VOID NORTH OF INTERSTATE 70 IN THESE REGIONS. THIS HAS
ALLOWED FOR SOME PRETTY GOOD HEATING...WHICH WILL COMBINE WITH
CONVERGENCE ALONG THE FRONT TO FIRE STORMS OFF BETWEEN 21Z AND
00Z. THIS LOOKS TO BE HANDLED FAIRLY CONSISTENTLY BY MOST OF THE
MODEL GUIDANCE.

MOVING STORMS INTO THE ILN FORECAST AREA MIGHT NOT HAPPEN TOO
QUICKLY. SHEAR ANALYSIS SEEMS TO INDICATE MOTION PRETTY MUCH DUE
EAST...AND STORM ORIENTATION WILL PROBABLY BE THE SAME...MUCH AS
IT HAS BEEN WITH THIS SYSTEM THE PAST TWO EVENINGS. WIDESPREAD
PRECIP CHANCES WILL PROBABLY WAIT UNTIL OVERNIGHT WHEN THE FRONTAL
CONVERGENCE ARRIVES. WITH THAT SAID...THE CAP IS NOT AS STRONG AS
IT WAS YESTERDAY...AND ANY STORMS MOVING RIGHT OR OUTFLOW
BOUNDARIES DRIFTING SOUTH WILL PROBABLY BE ENOUGH TO KICK OFF
SCATTERED CONVECTION AS EARLY AS THIS EVENING FOR THE NORTHERN
PORTION OF THE AREA. WILL ALSO WATCH THE SEVERE CLUSTER OVER
ILLINOIS...WHICH MAY CONTINUE TO BE A FOCUS AS IT MOVES EAST.

IN TERMS OF HAZARDS...WIND AND RAIN LOOK TO BE THE MOST LIKELY
SCENARIO. WESTERLY BULK SHEAR IS RESPECTABLE...IN THE 35-45 KNOT
RANGE AT 0-6KM. WITH STORM ORIENTATION LOOKING MAINLY PARALLEL TO
THE SHEAR...WIND THREAT WILL BE CONTAINED TO SCATTERED
BOWS/SEGMENTS RATHER THAN ALONG THE ENTIRETY OF THE LINE. GOOD
SOUTHWESTERLY INFLOW ALSO PROVIDES SOME TURN TO THE LOW-LEVEL WIND
FIELD...AND A FEW BRIEF ROTATING STORMS ARE NOT OUT OF THE
QUESTION. CERTAINLY HEAVY RAIN IS POSSIBLE...WITH A GOOD SETUP FOR
POSSIBLE TRAINING ECHOES...BUT THE TIMING MIGHT KEEP THE BETTER
RAINFALL THREAT JUST NORTH OF THE CWA.

HAVE TO THINK THAT PRECIP IN THE COLUMBUS AREA AND SOUTH OF
INTERSTATE 70 EVERYWHERE ELSE IS LOOKING RATHER UNLIKELY UNTIL
LATE IN THE OVERNIGHT AND INTO SUNDAY MORNING.

MIN TEMPS LAST NIGHT WERE PRETTY WARM (78 AT CMH FOR EXAMPLE).
WITH LOW-LEVEL THETA-E VALUES ACTUALLY PROGGED TO INCREASE
SLIGHTLY...SEE NO REASON WHY SIMILAR CONDITIONS WILL NOT OCCUR
AGAIN. SO WENT WITH MID 70S FOR LOWS IN MOST LOCATIONS...BUT A
LITTLE COOLER IN THE NORTHWEST WHERE RAINFALL IS MORE LIKELY.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
SHOULD SEE A MINIMUM OF ACTIVITY DURING THE MORNING AND EARLY
AFTERNOON...AS THE FRONT PUSHES FURTHER INTO THE FORECAST AREA. IT
LOOKS LIKE CHANCES WILL INCREASE AGAIN LATER IN THE
AFTERNOON...MAINLY IN THE AREA ALONG THE OHIO RIVER AND TO THE
SOUTH. THE INCREASED CLOUDS AND SCATTERED STORMS WILL KEEP TEMPS
QUITE A BIT LOWER AS WELL.

STILL NOTING THE GFS WANTS TO HANG THE FRONT THE FURTHEST NORTH ON
SUNDAY NIGHT...BUT SEEING A LOT OF SUPPORT FROM THE OTHER GUIDANCE
(SREF...NAM12...GEM) TO GO WITH A DRY PERIOD SUNDAY NIGHT AND
BLENDING INTO MONDAY.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MODELS INDICATE A WEST NORTHWEST FLOW ALOFT THROUGH THE
PERIOD...WITH A RIDGE OVER THE CENTRAL PLAINS AND TROUGHS ALONG BOTH
COASTS. MONDAY WILL BE MAINLY DRY UNDER HIGH PRESSURE...THOUGH
MOISTURE ASSOCIATED WITH A WEAK SHORT WAVE MAY AFFECT SOUTHWESTERN
LOCATIONS BY LATE MONDAY NIGHT AND TUESDAY. A SURFACE FRONT WILL ADD
CONVERGENCE AND PROVIDE A BETTER CHANCE FOR THUNDERSTORMS ON
WEDNESDAY AND THURSDAY. WENT WITH LATEST RUN OF ECMWF SHOWING DRY
CONDITIONS ON FRIDAY.

TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL...WITH HIGHS IN THE MID
80S TO ABOUT 90...AND LOWS MID 60S TO 70.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
TWO AREAS OF CONVECTION HAVE FIRED THAT MIGHT AFFECT THE TAFS THIS
EVENING. FIRST IS LINE OUT IN IL. IT IS MOVG E/SE AND WAS TIMED TO
CVG/DAY AROUND 03Z. IN THE LAST 30 MINUTES IS HAS BEGUN TO WEAKEN.
COVERED THE WRN TAFS WITH A TEMPO 6SM SHRA BETWEEN 03-05Z TO COVER
THIS. NEXT COMES THE CONVECTION THAT HAS FIRED ALONG PRE-FRONTAL
TROF OVER NRN IL. ATTM EXPECT TO STAY N OF THE TAFS.

FOCUS THEN SHIFTS TO CDFNT THAT IS FORECAST TO DROP SE AND THRU
THE TAFS DURING THE PERIOD. HARD TO PICK OUT OF THE MODELS WHAT IS
CONVECTION TNGT AND WHAT IS ACTUALLY PCPN WITH THE FNT. 18Z GFS IS
THE SLOWEST WITH THE FNT AND FNTL CONVECTION...TRAILING EVERYONE
ELSE BY ABOUT SIX HOURS. LEANED TOWARDS THE NAM/ECMWF TIMING.
BROUGHT CONVECTION INTO THE NRN TAFS AROUND 09Z WITH THE BEST CHC
BETWEEN 09-13Z. FOR THE SRN TAFS STARTED PCPN 12Z WITH BEST CHC
12-16Z.

AS FNT PUSHES THRU...EXPECT SOME MVFR CIGS POST FRONTL PER THE
BUFR SOUNDINGS FOR ABOUT 6 HOURS AFTER THE FROPA.

OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY INTO THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...HATZOS
SHORT TERM...HATZOS
LONG TERM...PARKER
AVIATION...SITES
Hazardous weather outlook, Jul 24, 7:14 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
814 PM EDT SAT JUL 24 2010

OHZ026-034-035-042>046-051>056-260015-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
814 PM EDT SAT JUL 24 2010

...SEVERE THUNDERSTORM WATCH 532 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA AS A COLD FRONT
APPROACHES THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE THIS
EVENING AND OVERNIGHT. DAMAGING STRAIGHT LINE WINDS ARE THE
PRIMARY THREAT. ALSO...HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION ON
SUNDAY...AS A COLD FRONT SINKS SOUTHWARD. SOME OF THESE STORMS
MAY BE SEVERE...WITH DAMAGING WIND GUSTS AND HEAVY RAINFALL THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON SUNDAY.

INZ050-058-059-066-073>075-080-KYZ089>097-OHZ060>065-070>074-077>080-
260015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-
814 PM EDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA AS A COLD FRONT
APPROACHES THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE THIS
EVENING AND OVERNIGHT. DAMAGING STRAIGHT LINE WINDS ARE THE
PRIMARY THREAT. ALSO...HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION ON
SUNDAY...AS A COLD FRONT SINKS SOUTHWARD. SOME OF THESE STORMS
MAY BE SEVERE...WITH DAMAGING WIND GUSTS AND HEAVY RAINFALL THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND
OVERNIGHT...AND AGAIN ON SUNDAY.

KYZ098>100-OHZ081-082-088-260015-
ROBERTSON-MASON-LEWIS-ADAMS-PIKE-SCIOTO-
814 PM EDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION ON
SUNDAY...AS A COLD FRONT SINKS SOUTHWARD. SOME OF THESE STORMS
MAY BE SEVERE...WITH DAMAGING WIND GUSTS AND HEAVY RAINFALL THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY.

HATZOS

The radar

The Northern Indiana radar (KIWX), 114 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
July 24, 8:20 PM EST to July 25, 1:30 AM EST
Where
Mercer County, 2.01 mi WNW of Rockford to 1.47 mi NW of Rockford
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.695, -84.663

Water was over a roadway due to heavy rain that caused the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245608.